CBD oil spike prompts public safety outreach
Feb. 9, 2018 — Cabarrus County’s EMS, law enforcement and fire agencies have seen a spike in emergency responses to Cabarrus County high schools for symptoms suggestive of e-cigarettes and/or vaporizer pens being used for Cannabidiol (CBD) oil or synthetic cannabinoids.
Eighteen cases of suspected use have been identified since January 1 at local high schools.
“Students, parents, teachers and the community must understand the seriousness of this problem and the potential to cause major medical issues,” said Cabarrus County EMS Director Alan Thompson. “We want the community to understand the risk of CBD oil and mislabeled or unknown substances in vaporized products. It can be a deadly combination.”
CBD-labeled or -marketed products may not disclose the true contents, which could cause a dangerous and unpredictable reaction.
Medical signs and symptoms of misuse include headaches, fast heart rate, palpitations, nausea, vomiting, dilated pupils, suicidal behavior, dizziness, agitation, seizures, unconsciousness and death.
Synthetic cannabinoids may be referred to as synthetic marijuana, K2, Spice, Spike or others.
In some cases, the cannabinoid oils may be laced with other agents such as heroin, fentanyl, cocaine or bath salts. Cannabinoids are not a primary opioid base and naloxone will not reverse the effects.
“The public safety community is committed to reducing the impact of this issue. But, we need your help,” Thompson said. “Every parent, teacher and student should be aware of this issue. Every person should understand the risk and avoid this behavior.”
You are invited to contact your local police departments, emergency medical service agency or local schools for additional information.
Cabarrus County Sheriff
Cabarrus County Emergency Medical Services: 704/920-2600
Concord Police Department: 704/920-5000
Kannapolis Police Department: 704/920-4000
Submitted by Alan Thompson, EMS Director